Supplement interactions w/ Rapamycin

Since I assume most of us on this forum take nutritional/herbal supplements in addition to rapamycin, I thought I’d pass along a caveat. I’ve been taking a diindolylmethane (DIM) supplement for several weeks now and realized I hadn’t done a search on liver enzyme induction/suppression (if any) by DIM. Turns out that it does indeed induce/activate cytochrome P450 3A4, which just so happens to be the main liver enzyme involved in metabolizing rapa. Thus I’ve been effectively taking a smaller dose of rapa(!!!). No wonder I haven’t gotten any aphthous ulcers😆. Just goes to show that it’s definitely a good idea to do a quick PubMed search for any supplements we take. Some in fact might actually inhibit CytP4503a4 and produce a beneficial effect with rapa (as long as you’re not overdoing it of course).

5 Likes

Good of you to share! It would be good to have a database of contrary supplements that are not compatible with Rapa,

1 Like

I wondered that about AKG, which, among other effects, increases IGF-1. Does this work against rapamycin’s effects?

1 Like

Valuable information. Now I am wondering should I eliminate my 100 mg of DIM altogether? or should I just continue it but continue to increase rapa? Any idea how significant the effect is?.

No, I sure don’t, especially since the study was done in vitro. Since the dose of DIM in supplements is I think much higher than normally found in foods, I take even the in vitro results pretty seriously. Diindolylmethane, a naturally occurring compound, induces CYP3A4 and MDR1 gene expression by activating human PXR - PubMed

All good information…I’m really happy to have been introduced to Rapamycin.News.
Thanks for all the comments…

1 Like

Yes - seems a little bit like you’re putting your foot on the break and the gas at the same time if you’re taking rapamycin and AKG at the same time. There is, I understand, a lot of overlap for the mTOR and IGF-1 pathways.

1 Like

I read that DIM may be almost completely eliminated within 12 hours. Would you think then that DIM should be avoided during the days following a weekly rapa dose, but when taken during the last day of the cycle might assist in washing out the rapa that remains in the system?

Excellent question! I don’t know. It depends on the time course of upregulation/down regulation of cyp 3A4. Maybe our new member pharmacist has some insight? I suspect this will require some experimentation using the LEF rapa blood test to get a good answer to this. I’m going to start collecting some data on myself.

BTW berberine, a supplement which has numerous potential health benefits, down regulates cyp 3a4, so it could used to increase the effective dose of rapa while also reaping the health benefits of the berberine (lower LDL, lower blood pressure, blood glucose, reduced visceral fat and more).

2 Likes

I found an overview article on CYP induction/inhibition:

https://www.medsafe.govt.nz/profs/puarticles/march2014drugmetabolismcytochromep4503a4.htm

Interestingly, it appears to be a general rule that inducers take longer to start working and longer to stop working, compared to inhibitors:

(Hopefully that screen shot worked!) If this is indeed the case, it sounds like induction by DIM would likely take a minimum of several days or longer to start, and then hang around for another week or two, thus interfering with the next rapamycin dose as well.

2 Likes

Thanks for that additional research. Interestingly, the only time I ever got a canker sore was many months ago when I was at a much lower dose than I now use and before I started added piperine to my daily DIM supplement. Paradoxically, although piperine is an inhibitor of CYP3A4, it was only 5mg and not coingested with rapa so apparently it served only to increase the effective DIM dose…thereby the net effect was as a CYP3A4 inducer, reducing the effect of the rapa. Wow!. Too complicated.
Based on this, I will simply stop with the DIM and watch to see that I dont get an elevation of my PSA (and worsening of my BPH).

1 Like

I wonder if an effective dose of rapamycin will bring down PSA and help BPH over time? Sounds like Dr Green’s prostate symptoms disappeared after he started taking it, and generally speaking it seems logical that it would help.

1 Like

I didnt know that about Dr. Green. It does seem logical. How great would that be if it leads to being able to reduce some of my various prostate meds!
I am scheduled for routine bloodwork within a month. Fingers crossed!

2 Likes

Another one to add to the list, and one that’s proven to increase levels of rapamycin in human patients. CBD (cannibidiol):

1 Like

I think that ketoconazole needs a lot more research, but is very interesting. Seems like a way to get higher blood levels of rapamycin, while minimizing side effects and keeping costs low. Much more consistent increases vs. grapefruit juice - and if you’re only dosing 1 time per week or two, then you aren’t taking much Ketoconazole and don’t have to worry about over dosing (which you would have to worry about if you were taking it daily, as in cancer regimens).

But I find it Strange that I see references to 500% increase, and “10 Fold” increase in AUC for this drug.

2 Likes